Scalpel Weekly News

Week of: October 07, 2013

IN THE NEWS


Increased Risk of Death with IV Antibacterial Tygacil (Tigecycline)

The FDA warned that an additional analysis showed an increased risk of death when intravenous (IV) Tygacil (tigecycline) is used for FDA-approved uses as well as for non-approved uses. As a result, the FDA approved a new Boxed Warning about this risk to be added to the Tygacil drug label and updated the Warnings and Precautions and the Adverse Reactions sections. Click title to continue reading...


 
MEDICAL ALERTS


Anesthesia-Assisted Rapid Opiate Detox Can Be Deadly

Anesthesia-Assisted Rapid Opiate Detoxification (AAROD) was developed during the 1980s with the goal of reducing the discomfort of withdrawal and thereby encouraging patients to enter substance abuse treatment. Click title to continue reading...



Budesonide Solution Contaminated by Fungus

The FDA alerted patients and health care providers that budesonide solution, which is used for nasal irrigation, from The Compounding Shop in St. Petersburg, Florida, may be contaminated and should not be used by or administered to patients. Click title to continue reading... 



Accidental Exposure to Used Pain Patches Can Cause Death

Young children have died or become seriously ill from accidental exposure to a skin patch containing fentanyl, a powerful pain reliever. As a result of this, the FDA issued a Drug Safety Communication to warn patients, caregivers and health care professionals about the dangers of accidental exposure to and improper storage and disposal of the fentanyl patch. Click title to continue reading...


  CASE ALERTS


Expert Required for Causation in Eroded Dialysis Graft Case

A woman was diagnosed with end-stage renal disease and was required to undergo hemodialysis (dialysis) three times per week. In order to facilitate the dialysis process, the woman underwent surgery to insert a left brachial artery to brachial vein arteriovenous graft (A/V graft). Click title to continue reading... 



Causation Issue for Improper Blood Draw Resulting in Infant Finger Loss

A doctor ordered a blood culture for a premature infant. A nurse drew blood from the infant’s right arm. Later that day the fingertips of the infant’s right hand turned blue. Click title to continue reading...



Farm Owners Charged; Tainted Cantaloupe in Interstate Commerce; 33 Deaths

Two brothers who owned and operated Jensen Farms, located in Granada, Colorado, presented themselves to U.S. Marshals in Denver recently, where they were taken into custody on federal charges brought by the U.S. Attorney’s Office with the FDA’s Office of Criminal Investigation. Click title to continue reading...